Simcoe, Ontario- December 19th, 2017. With the report over the weekend that the Norfolk detachment of the OPP has found carfentanil in drugs seized locally, the Haldimand-Norfolk Health Unit would like to remind the public about the dangers of opioids and how to recognize the signs of an opioid overdose.

Carfentanil is an opioid that is particularly dangerous for human consumption as it was developed to tranquilize large animals such as elephants.  Carfentanil is 100 times as potent as a unit of fentanyl, 4,000 times as potent as a unit of heroin and 10,000 times as potent as a unit of morphine.

“It is a very dangerous drug,” said Tamara Robb, public health nurse with the HNHU. “It’s particularly dangerous because it can easily be mixed with other drugs, such as cocaine. People using may not even be aware that they are using something laced with carfentanil. It’s especially important for the public to recognize what an opioid overdose looks like and to know where to get a naloxone kit.”

Signs of an opioid overdose:

  • Loss of consciousness.
  • Unresponsive to outside stimulus.
  • Awake, but unable to talk.
  • Breathing is very slow and shallow, erratic, or has stopped.
  • For lighter skinned people, the skin tone turns bluish purple, for darker skinned people, it turns grayish or ashen.
  • Choking sounds, or a snore-like gurgling noise.
  • Body is very limp
  • Face is very pale or clammy
  • Fingernails and lips turn blue or purplish black.
  • Heartbeat is slow, erratic, or not there at all.

Naloxone is a drug designed to rapidly and temporarily reverse opioid overdose.  Naloxone kits are available at many local pharmacies and are free with an OHIP card. They are also available at the HNHU offices by appointment, no OHIP card necessary.

“If you find someone unresponsive but are unsure what substance they may have used, call 911 and administer naloxone,” said Robb. “Naloxone is a very safe medication and can be life-saving. It’s vital to call 911 because naloxone is only a temporary fix and the person could go back into an overdose state when the naloxone wears off.  A naloxone kit is a tool, like a portable defibrillator or CPR, meant as a stopgap until help arrives.”

For more information, please visit hnhu.org.

-30-

Media Contact:

Sarah Titmus

Program Manager, Infectious Disease Team

519-426-6170 Ext. 3205